MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STANDARD 1 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STANDARD 1 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75002112
Medical Device Problem Codes Positioning Failure (1158); Illegible Information (4050)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, the surgeon was unable to see the laser etched mark on one (1) polarstem stem standard 1 cemented.Also, when surgeon used head lamp to look at the marks, the reflection made impossible to see any marking; therefore, this caused the incorrect position of the implant.A downsize was required to achieve a suitable outcome for the patient.The procedure was resumed, after a significant delay, with a s+n device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The complaint device used in treatment was not returned for investigation.A visual evaluation was performed on images provided by the complainant, and it showed that the laser line is visible for the alleged product.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The device complaint or problem cannot be confirmed.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.There is no need for further actions because of the limited information provided.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM STANDARD 1 CEMENTED
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21708700
Report Number9613369-2025-00061
Device Sequence Number10010680
Product Code LZO
UDI-Device Identifier07611996096682
UDI-Public7611996096682
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K203175
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75002112
Device Lot NumberF2400889
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2025
Supplement Date Received by Manufacturer04/22/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date04/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown